Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 2, 2017, 5:29 PM PDT for Orange County, Riverside County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2017, 5:29 PM PDT (00:29 UTC)
- Expired
- Sep 2, 2017, 6:07 PM PDT
- In force
- 38 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Orange County, CA, Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 23 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182
WUUS56 KSGX 030029
SVRSGX
CAC059-065-030130-
/O.NEW.KSGX.SV.W.0022.170903T0029Z-170903T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
529 PM PDT SAT SEP 2 2017
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
Northeastern Orange County in southwestern California...
* Until 630 PM PDT
* At 528 PM PDT, a severe thunderstorm was located near Temescal
Valley, or near Lake Elsinore, moving west at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Corona, Lake Elsinore, Perris, Temescal Valley, Lake Mathews, Sun
City, Ortega Highway, Trabuco Canyon, Menifee, Wildomar, Canyon
Lake and Lakeland Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3384 11723 3359 11718 3357 11747 3375 11763
3387 11765
TIME...MOT...LOC 0028Z 091DEG 15KT 3374 11740
HAIL...0.75IN
WIND...60MPH
$$
SS1 follow-up statement
585
WWUS56 KSGX 030107
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
607 PM PDT SAT SEP 2 2017
CAC059-065-030116-
/O.CAN.KSGX.SV.W.0022.000000T0000Z-170903T0130Z/
Riverside CA-Orange CA-
607 PM PDT SAT SEP 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE AND NORTHEASTERN
ORANGE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
significantly. Therefore, the warning has been cancelled.
LAT...LON 3384 11723 3359 11718 3357 11747 3375 11763
3387 11765
TIME...MOT...LOC 0100Z 091DEG 15KT 3374 11759
$$
SSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:04 PM PDT, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 2, 2:04 PM PDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
204 PM PDT Sat Sep 2 2017
.SYNOPSIS...
Warm and relatively muggy conditions will continue into tonight.
The most anomalous heat will be felt at along the coast this
afternoon with minimal overnight cooling for the valleys. Sunday
will be cooler for all areas, with a chance of showers and
thunderstorms. The best potential for persistent rain will be in
San Diego County, while more widespread thunderstorms are possible
in the mountains and deserts during the afternoon. Near normal
conditions on Labor Day, will transition to slightly above average
temperatures and a weak to moderate monsoon pattern for the
abbreviated workweek.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SYNOPSIS...
At 200 PM, a strong 596 DM ridge remained in place over the Great
Basin, with Tropical Storm Lidia infringing on the ridge from the
south. Lidia was located over Sebastian Vizcaino Bay with
sustained winds of 35 kt and gusts to 45 kt. Moisture from Lidia
continued to filter into the region, bringing scattered cumulus
and a few light showers to inland areas. Offshore flow continued
to prop up temperatures especially over the valleys and coast.
Very warm conditions and increasing moisture will result in MU
CAPE values of 400-1200 j/kg over inland areas this afternoon.
This will be sufficient for continued cumulus buildups near
favored convergence areas. Isolated showers and thunderstorms
will also be possible where instability can overcome the strong
easterly flow in the mid levels and weak cap. Temperatures will
remain unusually warm into tonight as easterly flow and increasing
cloud cover limit radiational cooling. Some areas in the valleys
will see overnight lows in the 80s yet again.
Sunday will be all about the abrupt shift to cooler weather and
the potential for rain and thunderstorms. Lidia's remains are
forecast to track just southwest of San Clemente Island, placing
our region in the favorable NE quadrant of the system. Instability
looks limited along the coast due to warming in the 700-300 mb
layer, but significant increases in moisture and a deep saturated
layer should be sufficient for widespread showers over San Diego
County and the coastal waters. The best potential for
thunderstorms will be over the deserts/mountains and Inland Empire
during the afternoon. Flash flooding does appear possible, mainly
in San Diego County where the threat for training showers is more
pronounced, and in the upper deserts during the afternoon.
Rainfall totals of 0.15-0.75 inches with isolated totals of more
than an inch appear possible in San Diego County. Rainfall will be
more sporadic elsewhere, with isolated thunderstorms producing
local rainfall totals of an inch or more. Gusty east winds will
continue Sunday, with peak gusts near 50 mph through the mountain
pass of Riverside and San Diego Counties.
Drier weather and near average temperatures will settle in for
Labor Day as the remnants of Lidia shift west and high pressure
takes hold. This should result in a very nice end to the Labor
Day Weekend.
High pressure will continue to dominate Tuesday-Thursday, bringing
slightly above average temperatures and weak-moderate monsoon
activity. Precipitation chances will be focused in the inland
areas during the afternoon and evening hours. Temperatures will
not be as warm as this past week.
&&
.AVIATION...
022000Z....Coastal...SCT-BKN100 through 03Z. After 03Z...skies
becoming BKN050-100 through 09Z Sunday. After 09Z winds increasing
to 10-20 kt, then shifting south 10-20 kt with gusts to 25 kt
through 23Z. Scattered showers and thunderstorms after 12Z Sunday
from the remnants of TS Lidia.
Valleys/Mountains/Deserts...SCT080-100 with a chance of SHRA/TSRA
from late this afternoon through tonight. Gusty east winds 15-25 kt
with gusts to 45 kt in the mountains through Sunday. Scattered
showers and thunderstorms Sunday from the remnants of TS Lidia.
&&
.MARINE...
Tropical Storm Lidia impacts will be twofold tonight and Sunday with
gusty east-southeast winds and scattered showers and thunderstorms.
A Small Craft Advisory will be in effect Sunday for both the Inner
and Outer Waters for gusty winds and choppy seas. East to southeast
winds will increase to 15-25 kt tonight through Sunday morning, then
shift to the south Sunday afternoon. Rough seas are likely.
Conditions will gradually improve Sunday night and Monday.
Moisture from Tropical Storm Lidia will bring scattered showers and
thunderstorms from late tonight through Sunday over the coastal
waters.
&&
.BEACHES...
Showers and a chance for thunderstorms at the beaches Sunday.
&&
.FIRE WEATHER...
Breezy easterly winds will continue in the mountains and valleys
for the remainder through Sunday. These winds along with minimum
relative humidity values of 20-30% and very warm conditions this
afternoon will increase the potential for fire starts. Though
winds will continue into Sunday, increased moisture and the
potential for rain will bring improving conditions.
&&
.SKYWARN...
Skywarn activation is not anticipated for today. However weather
spotters are encouraged to report significant weather conditions.
Skywarn activation is possible Sunday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 10 PM PDT this evening for Orange County
Coastal Areas-Riverside County Mountains-San Bernardino
County Mountains-San Diego County Coastal Areas-San Diego
County Mountains.
Excessive Heat Warning until 10 PM PDT this evening for Apple
and Lucerne Valleys-Coachella Valley-Orange County Inland
Areas-San Bernardino and Riverside County Valleys-The
Inland Empire-San Diego County Deserts-San Diego County
Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
and Foothills.
PZ...Small Craft Advisory from 3 AM to 8 PM PDT Sunday for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC/FIRE WEATHER...Albright
AVIATION/MARINE...MoedeThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 9:10 PM PDT | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 16 hr |
| Sep 3, 2:38 AM PDT | Beach Hazards Statement | SGX | Orange, San Diego | 16 hr |
| Sep 3, 4:52 AM PDT | Heat Advisory | SGX | Orange | 9 hr |
| Sep 3, 3:41 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.